News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: facial swelling and pain


 Linda Gavigan - Sat Jan 27, 2007 3:38 am

I am a 36 yr White Fe.
History of CFS/Seizures as a child/ Hx asthma/ Hx bronchitis/ Hx sinus infections/Mitral valve prolapse.

I had sinus surgey 2003 to fix diavated seprum. Cause of sinus infections. Lasik surgey 2000.

When I had a sinus infection, my whole face would swell up. I would have terrible HA. I would be out of work for 2 weeks with a sinus infection. I had so many prior to surgery, I was becoming amune to the antibotics. I was also treated with Prednisone fo r the swelling.

Now, I no longer have sinus infections. But my problems have gotten worse. My face stills swells. I still have terrible HA. My left eye has a perment droop to it. My right eye depending on the day will swell shut. I get terrible pressure behind that eye. My right ear will hurt. I have face pain and jaw pain. I will have facial drooping like a bells palsey. It may last a day to weeks. The side of my face becomes numb or tingly. At times I have slurred speach. I have a hard time eating food and it runs out of the corner of my mouth. My right pupil is now dilated. It is sensitive to light. I have blurred visions at times. There might be more symptoms, but I don't want to take up to much of your time.

I went to the ENT. He said it is not a sinus problem.

I went to eye MD X2 different ones. The pressure in my eye is fine. I am being treated for dry eye and a tear duct infection. I had my eyes dilated and they note no nerve damage.

I went to see a Neurologist. She had no idea either. CT-WNL MRI-WNL She was upset with me because she wanted me to stop taking Tylenol, motrin etc.. becasue I may possibly have rebound HA. ( I tried this and could not make it through a day) The pain was to great. She got upset, handed me a bottle of Topamax and started me on that.She told my doctor I was a non complaint patient. I am not. She asked me to do something impossible!! I had to stop taking it because of numbness in my hands and feet. It did not help the facial swelling and pain.

My current meds are:
Verapamil
Mult vit.
BC
Ginko globa
Vit B 12
Calcuim
Naproxen 500 mg 3 times a day
Zantac

I take tylenol, Vicodin,Percodan for the pain PRN.
I was last on Prednisone 60 mg 15th-22nd. It did not help the swelling like it ususally does. My face is swellen still.

I went to the ED on Thurs because I had light headness/dizzy/nausea. Not the usual S/S. Labs done were WNL.

Thank you for your time. any ideas or sugestions will be greatly appr. My doctor is at a loss too. I am concerned because Prednisone did not work.

Thank you

Linda Gavigan
 Dr. Chan Lowe - Sun Mar 18, 2007 8:16 pm

User avatar Your symptoms are a bit concerning. I would be concerned about the possibility of something compressing some of your cranial nerves, specifically the facial nerve (Bell's palsy effect).

If you have not had a recent MRI while you have the symptoms this is likely in order.

Your doctor was correct about the rebound headache from chronic analgesic use. Essentially the analgesics "wear off" so that they become ineffective at helping the headache. Stopping them can cause a severe headache. There are a few approaches to take. One is to quit using them cold turkey and suffer for a few days until the headache resolves. At that point, it is ok to begin using the analgesics again but in less quantity. Another, often less effective, method is to slowly decrease the amount of analgesic you are taking to wean off them.

I would recommend you see an ENT doctor again for re-evaluation.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here